Alert archive / Wisconsin / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Milwaukee, WI

February 18, 20187 counties in Wisconsin

NWS Milwaukee, WI issued this winter storm watch at Feb 18, 2018, 4:00 AM CST for 7 counties in Wisconsin. It took effect at Feb 19, 2018, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 4:00 AM CST (10:00 UTC)
In effect from
Feb 19, 2018, 3:00 PM CST
Expired
Feb 18, 2018, 12:45 PM CST
In force
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dodge County, WI, Fond du Lac County, WI, Green Lake County, WI, Marquette County, WI, Sauk County, WI, Sheboygan County, WI

The radar

The Milwaukee radar (KMKX), 81 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS43 KMKX 181000
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
400 AM CST Sun Feb 18 2018

...Freezing Rain Event Monday Afternoon into Tuesday...

.An extended period of freezing rain may lead to significant icing
for areas north of a line from Lone Rock to Columbus to Sheboygan.
The maximum icing will occur on the north side of a front that is
forecast to set up across south central and southeast Wisconsin
Monday and Tuesday. Any shift in the front will lead to a change
in forecast ice accumulations. Keep up with the latest forecast.

WIZ046-047-051-052-056>058-181800-
/O.NEW.KMKX.WS.A.0002.180219T2100Z-180221T0000Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, and Mayville
400 AM CST Sun Feb 18 2018

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...

* WHAT...Significant icing possible. Total ice accumulations of
  one tenth to one half of an inch are possible, with highest
  amounts toward central Wisconsin.

* WHERE...Portions of east central and south central Wisconsin.

* WHEN...From Monday afternoon through Tuesday afternoon.

* ADDITIONAL DETAILS...Power outages and tree damage are possible
  due to the ice. Travel could be dangerous and nearly impossible,
  including during the Monday afternoon and Tuesday morning
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

Cronce
1 follow-up statement
570 
WWUS43 KMKX 181845
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1245 PM CST Sun Feb 18 2018

...Freezing Rain Event Monday Afternoon Through Tuesday...

.An extended period of freezing rain may lead to significant
icing for areas north of a line from Lone Rock to Columbus to
Sheboygan. An ice storm warning is now in effect for that area.
Lower amounts of ice, but still hazardous, will occur over
Washington, Dane and Iowa counties...therefore a winter weather
advisory has been issued for those counties. 

The icy conditions will occur in waves as repeated rounds of
freezing rain move through the area during this roughly 24 hour
period. 

The maximum icing will occur on the north side of a front that is
forecast to set up across south central and southeast Wisconsin 
Monday and Tuesday. Any shift in the front will lead to a change 
in forecast ice accumulations. Keep up with the latest forecast.

WIZ046-047-051-052-056>058-190245-
/O.UPG.KMKX.WS.A.0002.180219T2100Z-180221T0000Z/
/O.NEW.KMKX.IS.W.0001.180219T2100Z-180221T0000Z/
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, and Mayville
1245 PM CST Sun Feb 18 2018

...ICE STORM WARNING IN EFFECT FROM 3 PM MONDAY TO 6 PM CST
TUESDAY...

* WHAT...Significant icing expected. Total ice accumulations of
  one quarter to one half of an inch are expected.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...From 3 PM Monday to 6 PM CST Tuesday.

* ADDITIONAL DETAILS...Power outages and tree damage are likely 
  due to the ice. Travel will be dangerous and nearly impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Ice Storm Warning means significant amounts of ice
accumulation will make travel dangerous or impossible. Travel is
strongly discouraged. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. Snapped power lines and falling tree branches are also
possible. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

&&

$$

WIZ059-062-063-190245-
/O.NEW.KMKX.WW.Y.0010.180220T0000Z-180221T0000Z/
Washington-Iowa-Dane-
Including the cities of West Bend, Germantown, Hartford, 
Dodgeville, Mineral Point, Barneveld, and Madison
1245 PM CST Sun Feb 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MONDAY TO 6 PM CST
TUESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one to two tenths are expected.

* WHERE...Washington, Iowa and Dane Counties.

* WHEN...From 6 PM Monday to 6 PM CST Tuesday.

* ADDITIONAL DETAILS...The ice will result in difficult travel 
  conditions, including during the morning commute on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Be prepared for slippery roads.
Slow down and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this winter storm watch went out at Feb 17, 11:05 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 17, 11:05 PM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1105 PM CST Sat Feb 17 2018

.UPDATE...

Indications of some dense fog potential, mainly near and south of
Madison and west of Milwaukee Waukesha and Kenosha during the
early morning hours. Winds are still just strong enough to
prevent fog formation at this moment, but these should be
diminishing.

Freezing rain potential, especially far northwest areas later
Monday into Tuesday. Keep up for likely headlines on this. Also
some areas with heavy rains, especially south. Ground is frozen,
so much of the rain will runoff into the rivers, causing
significant rises and some rivers in the south likely getting to
flood stage by mid week.

&&

.AVIATION(06Z TAFS)...

Main concern is fog. Indications of IFR/LIFR fog potential,
mainly near and south of Madison and west of Milwaukee, Waukesha
and Kenosha during the early morning hours. Winds are still just
strong enough to prevent fog formation at this moment, but these
should be diminishing.

A gusty southerly wind will set up Sunday. may have some IFR cigs
in the morning. then mainly VFR conditions. 2 thsd ft winds become
very strong (up to 65 or 70 knots) from the south by late
afternoon and evening, so wind shear potential, even with the
increasing surface winds.

&&

.PREV DISCUSSION... (Issued 936 PM CST Sat Feb 17 2018)

UPDATE...

Indications of some dense fog potential, mainly near and south of
Madison and west of Milwaukee Waukesha and Kenosha during the
early morning hours. Still areas of stratocumulus to dissipate,
and winds are still just strong enough to prevent fog formation at
this moment.

Freezing rain potential, especially northwest areas later Monday
into Tuesday. Keep up for likely headlines on this.

AVIATION(03Z TAFS)...

Lingering areas of MVFR cigs through the evening before expected
clearing. main concern is fog. Indications of IFR/LIFR fog
potential, mainly near and south of Madison and west of Milwaukee
Waukesha and Kenosha during the early morning hours.

A gusty southerly wind will set up Sunday. may have some IFR cigs
in the morning. then mainly VFR conditions. 2 thsd ft winds become
very strong (up to 65 or 70 knots) from the south by late
afternoon and evening, so wind shear potential, even with the
increasing surface winds.

MARINE...

Gale warning is in effect north of Port Washington Sunday
afternoon and evening, with a small craft advisory to the south
for strong southwest winds and building waves.

PREV DISCUSSION... (Issued 616 PM CST Sat Feb 17 2018)

UPDATE...

Indications of some dense fog potential, mainly near and south of
Madison and west of Milwaukee Waukesha and Kenosha during the
early morning hours.

AVIATION(00Z TAFS)...

Light snow exiting the far southeast early this evening. Will
linger MVFR cigs more through the evening before expected clearing.
Next concern is fog. Indications of IFR/LIFR fog potential, mainly
near and south of Madison and west of Milwaukee Waukesha and
Kenosha during the early morning hours.

A gusty southerly wind will set up Sunday. may have some IFR cigs
in the morning. then mainly VFR conditions. 2 thsd ft winds become
very strong (up to 65 or 70 knots) from the south by late
afternoon and evening, so wind shear potential, even with the
increasing surface winds.

Any precipitation will stay up across northern WI.

MARINE...

Have issued a Gale warning north of Port Washington Sunday
afternoon and evening, with a small craft advisory to the south
for strong southwest winds and building waves.

PREV DISCUSSION... (Issued 218 PM CST Sat Feb 17 2018)

DISCUSSION...

Rest of this afternoon - Confidence...Medium
The snow area will clear the far east/southeast late this
afternoon or very early this evening. Some pockets of higher
DBZ's/lower vsbys, though moving through at a pretty good clip.
The meso models and extrap of radar show that the heavier 88-d
returns should stay just south of the WI/IL border though some of
this sneaking into the or barely sneak into the far south. Nudged
amounts up but just a couple tenths or so.

Tonight and Sunday - Confidence...Medium to High
After this snow associated with the mid level wave and surface
trough moves through, there is clearing skies upstream which
should move in this evening. Weak ridging settles in. The high/ridge
axis shifts east for Sunday. A gusty southerly wind will set up.
Temps should respond and rise to near 40. Precipitation associated
with surface/850 low moving across nrn MN should stay to our
north. All progs are in good agreement on this.

Sunday night...Forecast confidence is high.

We transition into a very strong and increasingly moist
southwesterly flow aloft this period. The evening should remain
dry, but the surge of warmer air and moisture should begin to
translate into small precip chances by morning. The low level
temperature profile would support some freezing rain northwest of
Madison.

Monday through Tuesday...Forecast confidence is high.

This is a really active period with impacts that could be quite
large. There are two main threats. First, we have the potential
for some major ice accumulation (approaching 0.40" of ice) north
of a Port Washington to Spring Green line primarily Monday night
into Tuesday. Second, there is the potential for prolonged
moderate to heavy rain across the southeast with many areas
getting between 1 1/2 to 2 inches of rain. This will fall on an
existing icy snowpack over mostly frozen ground. Runoff should be
efficient and quick, potentially leading to some flooding of
smaller rivers and streams. If the rain becomes focused under
thunderstorms, flash flooding is possible.

The deep vertical motion setting up between a powerful low level
jet pointed into the region and persistent through this period,
coupled with the right rear quad of the upper jet is impressive.
The low level jet across a very tight thermal boundary over the
region will produce very focused frontogenesis. The precip being
kicked out by many of the models highlights high QPF over far
south central and southeast Wisconsin. Given the sensitive focus
of this band, it has the potential to shift north and south
resulting in locally big changes in amounts. Also, there is some
elevated instability Monday afternoon and Monday evening that
could allow some thunder activity across the southeast.
Thunderstorms with heavy rain would be a big flooding threat.

The ice set up still looks good as the low level cold temps will
infiltrate the northern areas mainly on Monday night and Tuesday.
We could see some ice initially late Sunday night and Monday
morning, but temps will warm enough to push it north by Monday
afternoon. Those cold temps then push back in Monday night and it
is at this point the ice will start to accumulate. The amounts
could be in the ice storm levels. It's too early for any watches
at this point and it will be good to get another run or two of
the model before committing to amounts/location.

The offending low pressure and frontal boundary will finally push
east Tuesday night. At this point, some freezing rain could drift
into southeast Wisconsin before it all exits by sunrise on
Wednesday.

Wednesday and Thursday...Forecast confidence is high.

High pressure returns, bringing a period of quiet weather with
seasonable temperatures.

Friday and Saturday...Forecast confidence is low.

The GFS and the ECMWF are in disagreement with the timing of a
late week system. The GFS is more south and brings it in on
Friday, while the EC is north and slower, pushing it through on
Saturday. This would likely have a mix of rain and snow at times
given the marginal temp profile. Stay tuned.

AVIATION(18Z TAFS)...
Snow moving through with some vsbys aob
1sm. Still looking at accums of around 0.5 inch with a smidge
higher closer to the Illinois border. Quick exit early this
evening with upstream clearing. A gusty southerly wind will set up
tomorrow with VFR conditions. Any precipitation will stay up
across northern WI.

MARINE...The small craft advisory is pretty borderline at best.
Will let it expire naturally at 6 PM. If anything gradient is
tending to loosen as trough axis actually gets closer.

Another Small Craft Advisory will likely be needed Sunday
afternoon and night for breezy southerly winds and high waves. A
few gale force wind gusts could occur north of Port Washington.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from noon Sunday to midnight CST Sunday
     night for LMZ644>646.

     Gale Warning from noon Sunday to midnight CST Sunday night for
     LMZ643.

&&

Update...Hentz
Tonight/Sunday and Aviation/Marine...Hentz
Sunday Night through Saturday...Davis
Hazardous weather outlook, Feb 17, 6:02 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
602 PM CST Sat Feb 17 2018

WIZ046-047-051-052-056>060-062>072-190015-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
602 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Fog is expected late tonight into Sunday morning with visibilites
1/2 mile or less, especially south of I 94.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

An active weather pattern is expected beginning later Sunday
night and persisting into Tuesday night. Freezing rain is looking
more likely Monday morning north of Portage, and again Monday
night into Tuesday night across a large part of south central and
parts of southeast Wisconsin. This will impact travel during
these periods.

There is increasing concern for some heavy rain across far
southeast Wisconsin as well Monday into Tuesday night. The rain,
combined with the melting snowpack and frozen ground, will cause
some rivers and streams to rise. Localized flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-190015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
602 PM CST Sat Feb 17 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Gale warning is in effect for Sunday afternoon and evening north
of Port washington, with a Small craft advisory to the south, due
to strong south winds.

Hentz

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:41 PM CSTRiver Flood WatchMKXGreen, Rock5 days
Feb 18, 4:05 AM CSTDense Fog AdvisoryMKXGreen, Iowa, Lafayette, Rock, Walworth6 hr
Feb 18, 12:45 PM CSTFlood WatchMKXDane, Green, Iowa, Jefferson, Kenosha, Lafayette and 5 more53 hr
Feb 18, 12:45 PM CSTIce Storm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 1 more22 hr
Feb 18, 12:45 PM CSTWinter Weather AdvisoryMKXDane, Iowa, Washington15 hr

Nearby

Winter Storm Watches in Wisconsin, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.